Waterspout, Marquette to Munising Mi
- When
- July 21, 6:00 PM EST
- Where
- Marquette to Munising Mi marine zone, Au Train
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.433, -86.833
Waterspout was sighted over Lake Superior offshore from Au Train.
1 waterspout, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 21, 3:10 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 410 PM EDT SUN JUL 21 2002 ...FORECAST QUANDARY IS SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL TONIGHT ACROSS CWA... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM EDT FOR GOGEBIC... ONTONAGON...HOUGHTON...BARAGA...MARQUETTE...DICKINSON...AND MENOMINEE COUNTIES... CURRENTLY...SHORTWAVE ROTATING AROUND LOW PRESSURE OVER FAR NORTHERN QUEBEC APPROACHING CWA. RIDGE OUT WEST HAS GREAT LAKES REGION UNDER A NORTHWESTERLY FLOW AT 500MB. STRONG CAP OVER NORTHERN WI HAS DIRECTED CONVECTION TO FAR WESTERN EDGE OF CWA. HOWEVER...SURFACE LOW OVER WESTERN QUEBEC WITH FRONT STRETCHING THROUGH MN INTO CENTRAL PLAINS...WILL HELP BREAK THAT AND BEGIN TO INITIATE CONVECTION ACROSS CWA EARLY THIS EVENING. SURFACE DEWPOINTS OVER WESTERN CWA ARE IN THE LOWER TO MIDDLE 70S WITH TEMPS IN THE 80S...AND GREATEST MSAS 3HR PRESSURE CHANGE IS PUSHING INTO WESTERN PORTION OF CWA. ETA AND AVN INITIALIZED HGHTS AND UPPER LEVEL WINDS WELL...BUT ETA DOES NOT SEEM TO HAVE A GOOD HANDLE ON 500MB AND 850MB TEMPS...AND 850MB DEWPOINTS. AVN MATCHES TEMPS AND DEWPOINTS BETTER SUGGESTING WARM AIR IS FURTHER NORTH-NORTHWEST. FOR TONIGHT...THREAT OF HEAVY RAIN AND POSSIBLE FLOODING EXISTS BUT MODELS DIFFER IN LOCATIONS OF QPF OVERNIGHT. LOOKING AT EDGE OF FRONTOGENESIS SUGGESTS THAT SOUTH AND EASTERN ZONES WILL SEE BRUNT OF RAINFALL. NOSE OF LOW LEVEL JET AT 850MB...850-700MB CONVERGENCE...850MB DEWPOINTS...AND LOW TO MID LEVEL LAPSE RATES FROM AVN ARE ALSO HIGHEST IN THIS REGION. PRECIPITABLE WATER AMOUNTS OF 2 TO 2.5 INCHES FROM ETA AND AVN ALSO PEAK IN THIS AREA. KMPX SOUNDING FROM 12Z HAD 1.93 INCHES. QPF AMOUNTS FROM ETA AND AVN SHOW ABOUT 2 TO 4 INCHES MAY FALL OVERNIGHT WITH THE AVN MORE AGGRESSIVE AND MORE NORTHERLY IN PLACEMENT. LOWS TONIGHT LOOK TO BE IN THE UPPER 60S TO AROUND 70 AGAIN. 500MB VORT MAX PASSES OVER CWA OVERNIGHT INTO EARLY TOMORROW AND BOTH ETA AND AVN SHOW SIGNIFICANT DRYING BEHIND FRONT FOR WEST AND CENTRAL PORTIONS OF CWA BY 12Z MONDAY...AND OVER EASTERN PORTIONS BY 15Z. WITH THE PRESENCE OF RESIDUAL MOISTURE BELOW 850MB BEHIND COLD FRONT...DAYTIME HEATING MONDAY AFTERNOON WILL LIKELY CAUSE SOME CU TO DEVELOP...BUT NO PRECIP IS EXPECTED. HIGHS SHOULD REACH THE LOW 70S INLAND...WITH COOLER TEMPS NEAR THE LAKE SUPERIOR SHORELINE. RIDGE OVER WESTERN CONUS STRENGTHENS SLIGHTLY AND SURFACE HIGH PRESSURE BUILDS FOR TUESDAY AND WEDNESDAY. DAYTIME HIGHS SHOULD STAY IN THE LOW 70S...WITH THE COOLER TEMPS AGAIN NEAR THE LAKE SUPERIOR SHORE UNDER A NORTHERLY FLOW. AN APPROACHING SHORTWAVE UNDER A NORTHWESTERLY FLOW ALOFT WILL BRING INCREASING CLOUDS LATE WEDNESDAY NIGHT. SHOWERS WILL SPREAD FROM WEST TO EAST STARTING THURSDAY AFTERNOON AND SERIES OF SHORTWAVES WILL FOLLOW INTO WEEKEND AS NORTHWESTERLY FLOW ALOFT CONTINUES. MRF SHOWS MORE MOISTURE WITH SHORTWAVES ON FRIDAY AND WILL INTRODUCE A CHANCE OF SHOWERS FOR THAT DAY. WARM FRONT BECOMES STALLED NEAR CWA SATURDAY NIGHT INTO SUNDAY. ALTHOUGH WEAK UPPER LEVEL RIDGING ALONG WITH A DECREASE IN LAYER RH EXISTS FOR SUNDAY...LOW CONFIDENCE IN NCEP ENSEMBLES MAKE IT HARD TO DETERMINE IF SUNDAY WILL BE DRY OR NOT. GIVEN UPPER AIR PATTERN DO NOT FIND IT OUT OF THE QUESTION TO RUN A CHANCE OF SHOWERS THROUGH NEXT WEEKEND. COORD WITH APX AND GRB...THANKS. .MQT...NONE. LAROSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
612 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM REPUBLIC MI 2.00 INCH HAIL
07/21/02 MARQUETTE
0600 PM 9 SW ISHPEMING MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER TREES DOWN
0600 PM 2 E CRYSTAL FALLS MI .75 INCH HAIL
07/21/02 IRON
CVKINGMIZ002>004-009-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 629 PM EDT SUN JUL 21 2002 ...SEVERE THUNDERSTORM WATCH FOR GOGEBIC ONTONAGON HOUGHTON AND BARAGA COUNTIES CANCELLED... AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS HAD MOVED OUT OF GOGEBIC...ONTONAGON... HOUGHTON...AND BARAGA COUNTIES. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THESE COUNTIES UNTIL 10 PM HAS THUS BEEN CANCELLED. ALTHOUGH THE SEVERE WEATHER THREAT HAS DIMINISHED...LINGERING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN THIS EVENING. EXPECT THE SHOWERS AND THUNDERSTORMS TO DIMINISH BY LATE EVENING. IF YOU COME ACROSS STANDING WATER ON ROADS WHILE DRIVING...FIND AN ALTERNATIVE ROUTE AS THE WATER MAY BE DEEPER THAN YOU THINK. ONLY SIX INCHES OF QUICK MOVING WATER CAN FLOAT A CAR. DO NOT TOUCH DOWNED POWER LINES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER STATEMENTS AND INFORMATION. KC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
637 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM REPUBLIC MI 2.00 INCH HAIL
07/21/02 MARQUETTE
0600 PM 9 SW ISHPEMING MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER TREES DOWN
0600 PM 2 E CRYSTAL FALLS MI .75 INCH HAIL
07/21/02 IRON
0620 PM 5 E SAWYER AIRPORT MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER DOWN
0620 PM 10 S MARQUETTE MI WIND DAMAGE
07/21/02 MARQUETTE 60 FT TALL TREE DOWN POWER
LIINES DOWN
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
639 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM REPUBLIC MI 2.00 INCH HAIL
07/21/02 MARQUETTE
0600 PM 9 SW ISHPEMING MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER TREES DOWN
0600 PM 2 E CRYSTAL FALLS MI .75 INCH HAIL
07/21/02 IRON
0620 PM 5 E SAWYER AIRPORT MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER DOWN
0620 PM 10 S MARQUETTE MI WIND DAMAGE
07/21/02 MARQUETTE 60 FT TALL TREE DOWN POWER
LIINES DOWN
0630 PM 7 E IRON MOUNTAIN MI WIND DAMAGE
07/21/02 DICKINSON 2 FT DIAMETER TREE DOWN
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
645 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM REPUBLIC MI 2.00 INCH HAIL
07/21/02 MARQUETTE
0600 PM 9 SW ISHPEMING MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER TREES DOWN
0600 PM 2 E CRYSTAL FALLS MI .75 INCH HAIL
07/21/02 IRON
0620 PM 5 E SAWYER AIRPORT MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER DOWN
0620 PM 10 S MARQUETTE MI WIND DAMAGE
07/21/02 MARQUETTE 60 FT TALL TREE DOWN POWER
LIINES DOWN
0630 PM 7 E IRON MOUNTAIN MI WIND DAMAGE
07/21/02 DICKINSON 2 FT DIAMETER TREE DOWN
0615 PM ALFA MI WIND DAMAGE
07/21/02 IRON NUMEROUS TREES DOWN
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
648 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM REPUBLIC MI 2.00 INCH HAIL
07/21/02 MARQUETTE
0600 PM 9 SW ISHPEMING MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER TREES DOWN
0600 PM 2 E CRYSTAL FALLS MI .75 INCH HAIL
07/21/02 IRON
0620 PM 5 E SAWYER AIRPORT MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER DOWN
0620 PM 10 S MARQUETTE MI WIND DAMAGE
07/21/02 MARQUETTE 60 FT TALL TREE DOWN POWER
LIINES DOWN
0630 PM 7 E IRON MOUNTAIN MI WIND DAMAGE
07/21/02 DICKINSON 2 FT DIAMETER TREE DOWN
0615 PM ALFA MI WIND DAMAGE
07/21/02 IRON NUMEROUS TREES DOWN
CVKINGThe Marquette radar (KMQT), 56 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 waterspout. Local standard time, as filed.
Waterspout was sighted over Lake Superior offshore from Au Train.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Superior in 2002Every state in 2002This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5310647.